Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Flagstaff, AZ

August 17, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2008, 6:06 PM MST for Coconino County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2008, 6:06 PM MST (01:06 UTC)
Expired
Aug 18, 2008, 6:00 AM MST
In force
12 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 180134
FFWFGZ
AZC005-180700-
/O.NEW.KFGZ.FF.W.0023.080818T0106Z-080818T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 PM MST SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL MIDNIGHT MST

* AT 630 PM MST...EXTENSIVE FLOODING CONTINUES ON CATARACT CREEK
  IN SUPAI VILLAGE...WITH ADDITIONAL STORM RUNOFF EXPECTED OVERNIGHT
  TONIGHT. ADDITIONAL HEAVY RAIN OF UP TO 3 INCHES FELL IN THE
  HEADWATERS OF CATARACT CREEK TODAY...AND A FAILURE OF REDLANDS
  DAM ON CATARACT CREEK WILL CONTRIBUTE TO MORE EXTENSIVE FLOODING
  OVERNIGHT. EVACUATIONS OF RESIDENTS AND TOURISTS ARE ONGOING IN
  THE SUPAI AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SUPAI...HUALAPAI HILLTOP TRAIL DOWN TO SUPAI...CATARACT CREEK...
  HAVASU CREEK TO THE CONFLUENCE WITH THE COLORADO RIVER...IN
  ADDITION TO RED LAKE WASH...MONUMENT WASH...AND OTHER SMALL
  STREAMS IN THE UPPER CATARACT CREEK DRAINAGE AREA NEAR WILLIAMS.

FLOOD WATERS FROM HEAVY RAINS FRIDAY THROUGH TODAY CONTINUE TO MOVE 
DOWN CATARACT CREEK FROM NORTH OF WILLIAMS AND WEST OF VALLE TO
SUPAI VILLAGE. IN ADDITION...A FAILURE OF REDLANDS DAM ON CATARACT
CREEK WILL CONTRIBUTE TO HEAVIER FLOW ON CATARACT CREEK. THE FLOOD
WATERS ARE EXPECTED TO CREST OVERNIGHT. DO NOT TRAVEL TO OR FROM
HUALAPAI HILLTOP TO SUPAI TODAY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3629 11281 3632 11277 3632 11276 3633 11275
      3633 11273 3635 11272 3635 11270 3595 11240
      3535 11215 3536 11240

$$

DJO
2 follow-up statements
000 
WGUS55 KFGZ 180603
FFWFGZ
AZC005-181300-
/O.EXT.KFGZ.FF.W.0023.000000T0000Z-080818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1102 PM MST SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 600 AM MST MONDAY

* AT 1042 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
  FLOODING WAS CONTINUING IN THE SUPAI AREA. HEAVY RAIN THAT FELL
  SUNDAY AFTERNOON IN THE HEADWATERS OF CATARACT CREEK MAY CAUSE
  WATER LEVELS TO RISE SLIGHTLY OVERNIGHT IN THE SUPAI AREA...BEFORE 
  BEGINNING TO FALL ON MONDAY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUPAI AND
  CATARACT CREEK THROUGH WEST CENTRAL COCONINO COUNTY

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.  
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3629 11281 3632 11277 3632 11276 3633 11275
      3633 11273 3635 11272 3635 11270 3595 11240
      3535 11215 3536 11240

$$

JJ
000 
WGUS75 KFGZ 181303
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
556 AM MST MON AUG 18 2008

AZC005-181306-
/O.EXP.KFGZ.FF.W.0023.000000T0000Z-080818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
556 AM MST MON AUG 18 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 AM MST FOR WEST CENTRAL
COCONINO COUNTY...

THE CURRENT FLASH FLOOD WARNING FOR THE SUPAI AREAS...CATARACT CREEK
AND HAVASU CREEK WILL EXPIRE AT 6 AM MST.

A NEW FLASH FLOOD WARNING FOR THE SAME AREA WILL BE ISSUED 
IMMEDIATELY AND BE VALID THROUGH 12 NOON MST TODAY.


LAT...LON 3629 11281 3632 11277 3632 11276 3633 11275
      3633 11273 3635 11272 3635 11270 3595 11240
      3535 11215 3536 11240

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:00 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 17, 3:00 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON AUG 17 2008

.SYNOPSIS...SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TUESDAY ACROSS MOST OF NORTHERN ARIZONA. A DRYING
TREND IS EXPECTED TO START MID-WEEK...WITH DECREASING THUNDERSTORM
ACTIVITY THROUGH FRIDAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED SHORTLY AFTER
1100 AM MST THIS MORNING ACROSS THE MOGOLLON RIM AND ARE RUNNING
ALONG AND SLIGHTLY EAST OF THE RIM TO THE SOUTHEAST. THE STORMS ARE
RUNNING PRETTY MUCH SINGLE FILE AT THIS TIME...WHICH IS EQUATING TO
DECENT PRECIPITATION AMOUNTS IN A SMALL AREA. WILL CONTINUE TO SEE
THE ACTIVITY THROUGH THE LATER AFTERNOON AND AND EARLY EVENING
HOURS...WITH THE ACTIVITY GRADUALLY DIMINISHING AFTER SUNSET.

RIDGE OF HIGH PRESSURE TO THE WEST OF THE STATE WILL GRADUALLY PUSH
TO THE EAST. THERE WILL BE SOME DRYING OUT OF THE AIR MASS...BUT WE
WILL PROBABLY SEE SOME SHOWERS AND THUNDERSTORM DEVELOPING IN THE
AFTERNOON. HAVE ADJUSTED POPS UPWARD SLIGHTLY TO ACCOUNT FOR THIS.
ALSO...THE STEERING FLOW FOR STORMS LOOKS LIKE IT WILL BE MORE OUT
OF A WESTERLY AND NORTHWESTERLY DIRECTION FOR TUESDAY. AS A RESULT
WE HAVE SHADED POP GRIDS ACCORDINGLY.

FOR WEDNESDAY THROUGH SATURDAY...THE DRYING TREND CONTINUES AND POP
COVERAGE HAS BEEN KEPT IN THE SLIGHT CHANCE CATEGORY. MODELS ARE NOT
CONSISTENT WITH THE PLACEMENT OF THE HIGH FOR THE WEEKEND...SO HAVE
KEPT LOW POPS IN THE FORECAST UNTIL THERE IS BETTER CONSISTENCY WITH
THE SOLUTIONS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL
DIMINISH THIS EVENING...WITH ISOLATED THUNDERSTORMS AFTER 03Z. DRIER
AIR WILL CONTINUE TO FILTER INTO THE AREA ON TUESDAY...WITH ONLY
WIDELY SCATTERED STORMS EXPECTED OVER THE HIGH TERRAIN IN THE
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS...PRIMARILY ALONG AND SOUTH OF THE
MOGOLLON RIM AND WHITE MOUNTAINS. LITTLE ACTIVITY IS EXPECTED
NORTH OF THE RIM. MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15
PERCENT IN ALL LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............42
AVIATION/FIRE WX.....BAK

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 17, 9:58 AM MST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
958 AM MST SUN AUG 17 2008

AZZ004>018-037>040-180715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
958 AM MST SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE SPINNING OVER COLORADO...COMBINED WITH THE
VERY MOIST AIR MASS ACROSS NORTHERN ARIZONA...WILL BRING ANOTHER
DAY OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN THREATS
FROM THESE STORMS WILL BE LOCALIZED FLOODING DUE TO HEAVY RAIN
AS WELL AS LARGE HAIL AND WINDS UP TO 50 MPH. STORM MOTION THIS
AFTERNOON IS EXPECTED TO BE FROM THE NORTHWEST TO THE SOUTHEAST AT
AROUND 15 TO 20 MPH.

SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 24
TO 48 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO
COUNTY AND EXTREME NORTHEASTERN YAVAPAI COUNTY...AS WELL AS
PORTIONS OF THE LITTLE COLORADO RIVER VALLEY SOUTHEAST OF WINSLOW
IN SOUTHERN NAVAJO COUNTY. WITH THE GROUND NEAR OR AT
SATURATION IN THESE LOCATIONS...ANY STRONG THUNDERSTORMS THAT
MOVE OVER THESE AREAS MAY CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH
PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 5:25 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 PM MST SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             FLAGSTAFF               35.19N 111.62W
08/17/2008  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

DDV

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:04 AM MSTFlash Flood WarningFGZCoconino6 hr
Aug 18, 6:04 AM MSTFlash Flood WarningFGZCoconino6 hr
Aug 18, 12:13 PM MSTAreal Flood WarningFGZCoconino6 hr
Aug 18, 1:26 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Navajo2 hr
Aug 18, 3:24 PM MSTAreal Flood AdvisoryFGZCoconino, Gila96 min
Aug 18, 4:14 PM MSTAreal Flood AdvisoryFGZYavapai91 min
Aug 18, 4:54 PM MSTSevere Thunderstorm WarningFGZCoconino14 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.